Potential side effects of using steroid creams

Fact Checked

Steroid creams or topical corticosteroids are very useful as well as long been considered as the ideal form of treatment for various dermatological conditions. Even though an assortment of topical steroids is readily available, they vary in preparation and strength. It is important to note that steroid creams are highly effective in treating eczema, psoriasis, vitiligo and atopic dermatitis. Nevertheless, steroid creams can also trigger serious side effects that you should be familiar with. You can enroll in a course in first aid class today to learn the pros and cons of using steroid creams.

Atrophy of the skin

The prevalent side effect of using steroid cream is the atrophy of the skin. Anyone can suffer from skin atrophy by using steroid creams but those who have thinner skin, those who use stronger creams and the elderly face a higher risk. Additionally, the face and the rear part of the hands are susceptible. The resolution of skin atrophy often occurs after using steroid creams is stopped but it will usually take months to completely vanish.

Steroid creams
Topical steroid creams can trigger contact dermatitis in some individuals but it can also result from preservatives or other components present in the cream such as lanolin.

Contact dermatitis

Topical steroid creams can trigger contact dermatitis in some individuals but it can also result from preservatives or other components present in the cream such as lanolin. The non-fluorinated varieties which include budesonide or hydrocortisone are more likely to trigger contact dermatitis.

Contact dermatitis is basically a skin inflammation instigated by direct contact with an allergy-causing substance or irritant. If the individual has a history of allergies, this increases the risk of contact dermatitis.

Rosacea

Rosacea induced by steroid creams with low strength can occur once used on facial rashes. This is a common skin condition that mainly affects the skin on the face. The symptoms include reddening of the nose, chin, cheeks and forehead. Additionally, if the condition is left untreated, it can lead to the development of pimples filled with pus and reddened solid protuberances. The condition can also cause the nose to look as if it is bulbous or swollen which is called as rhinophyma. Additionally, the small blood vessels will become more noticeable on the skin affected by rosacea.

Cushing’s syndrome

The systemic usage of steroid creams in the body can lead to Cushing’s syndrome. This is a condition in which the body is exposed to high levels of cortisol for extended periods. The excessive level of cortisol can trigger the manifestation of a fatty lump between the shoulders, rounded face and pink or purple stretch marks on the face. The condition can also cause high blood pressure, bone loss and even diabetes in some cases.

When it comes to steroid creams, it is important that you are well aware of the potential side effects that might develop. If in doubt, it is still best to consult before using any variety of steroid creams so that the right one can be prescribed.

Was this post helpful?

Leave a Comment

Your email address will not be published.

Shopping Cart
Scroll to Top

  • All stmarkjamestraining.ca content is reviewed by a medical professional and / sourced to ensure as much factual accuracy as possible.

  • We have strict sourcing guidelines and only link to reputable websites, academic research institutions and medical articles.

  • If you feel that any of our content is inaccurate, out-of-date, or otherwise questionable, please contact us through our contact us page.

The information posted on this page is for educational purposes only.
If you need medical advice or help with a diagnosis contact a medical professional